Tens of millions of people take statins such as atorvastatin, lovastatin, pravastatin, rosuvastatin and simvastatin. Most physicians acknowledge that they have patients who complain about muscle pain and weakness after taking statins to lower cholesterol. But some researchers maintain that statins don’t cause serious side effects (The European Journal of Preventive Cardiology, March, 2014). Drug company-sponsored research has been very good downplaying muscle-related symptoms from clinical trials. But there is growing awareness that statins and muscle damage can be severe. Rhabdomyolysis and myositis are very worrisome. We wish more health professionals warned people about these rare but debilitating conditions.
Statins and Rhabdomyolysis:
Doctors know that statins can cause a life-threatening condition called rhabdomyolysis or rhabdo for short. I suspect that many health professionals fear if they mention this adverse reaction it might scare away some patients. But if people do not know what symptoms to be aware of, the damage could be devastating if not deadly. This reader has just such a story to share:
Q. I’ve been experiencing illness that I think is related to Crestor prescribed by my primary care provider to lower cholesterol. I’ve had fever, fatigue and dark urine. I believe that even though I work out regularly, I have experienced muscle damage.
Can this damage be reversed? I lead a healthy lifestyle and hope that I will be able to recuperate. What can you tell me about this medicine and its side effects?
A. Statins such as rosuvastatin (Crestor), atorvastatin (Lipitor), pravastatin (Pravachol) or simvastatin (Zocor) can cause a life-threatening condition called rhabdomyolysis. Although rhabdo is relatively rare, it occurs when muscles break down. This can lead to symptoms such as fatigue, muscle tenderness and weakness, dark urine (tea colored) and fever. Kidney failure can result.
Please notify your physician immediately! She will want to run tests for creatine kinase, myoglobin, creatinine and potassium. You will likely be told to stop the statin immediately. If you do have rhabdo, and the drug is eliminated promptly, your muscles and kidney function should recover.
Statins and Muscle Damage:
It’s not just rhabdomyolysis. There is another kind of muscle damage called myositis. It is not always as fast as rhabdo, but it can also do a great deal of harm. This reader describes classic myositis:
Q. Several weeks ago you wrote about the side effects of cholesterol-lowering statin medicines. According to the article, these drugs can attack muscle tissue and the damage may be irreversible.
That is what happened to me. I now need to use a cane when I walk, and I worry that someday I might need a wheelchair. I took statins for only a short time. The doctor told me that my cholesterol was fine, but I should take these pills as preventative medicine.
Can you please tell me more about the research on muscle damage? I believe we all need to know more about the risks of these drugs.
Documenting Statins and Muscle Damage:
A. Most health professionals recognize that statins can cause muscle pain (myalgia). They may not be as familiar with the adverse reaction called inflammatory myositis. This autoimmune muscle disease is rare (purportedly occurring in approximately 3 people out of 100,000 taking a statin) but it is debilitating and potentially irreversible (JAMA Internal Medicine, Sept. 2018). We have received so many reports of myositis that we aren’t completely convinced it is as rare as most health professionals believe.
Symptoms of this condition include difficulty doing normal activities such as walking up stairs, getting out of a chair or lifting arms. Muscle weakness and soreness that do not go away are other potential signs. There is no cure.
Read more about this devastating muscle condition at this link.
Physicians should have known about the statin-myositis link long ago. That’s because it has been documented in the medical literature for years (Journal of Clinical Epidemiology, Aug. 2007).
The FDA Obfuscates Statins and Muscle Damage:
The FDA makes only passing reference to myositis in its prescribing information for atorvastatin (Lipitor), pitavastatin (Livalo) and rosuvastatin (Crestor). Here is how the agency lists this very serious statin complication. You will see that myositis is lumped together with lots of other scary side effects. It could easily be missed amidst the medical word salad:
“The following adverse reactions have been identified during post-approval use of atorvastatin calcium. Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure.
“Adverse reactions associated with atorvastatin calcium therapy reported since market introduction, that are not listed above, regardless of causality assessment, include the following: anaphylaxis, angioneurotic edema, bullous rashes (including erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis), rhabdomyolysis, myositis, fatigue, tendon rupture, fatal and non-fatal hepatic failure, dizziness, depression, peripheral neuropathy, pancreatitis and interstitial lung disease.
“There have been rare reports of immune-mediated necrotizing myopathy associated with statin use.”
Reader Stories About Statins and Muscle Damage:
Chris has been permanently affected by statins:
“I for one, have had my health and my life destroyed by statins. Myositis is the tip of the iceberg for my last 16 years of disability. Muscle biopsy confirmed it. Brain biopsy confirmed apoptosis (programmed brain cell death). Electron microscopy confirmed mitochondrial mutation most similar to Mitochondrial Encephalomyopathy with Lactic Acidosis and Stroke-Like Episodes (MELAS).
“Even with all this data, all of my physicians (who eagerly prescribed these drugs to my healthy 29 year old body), vehemently denied that statins could cause anything but rainbows, unicorns and puppy dogs. They arrogantly spew the phrase ‘Tell me again how your Google Search trumps my medical degree.’
“The biopsy findings were confirmed to be the result of my three years of statin use.”
Allison shares this story about her sister’s experience with statins and muscle damage:
“My sister is in a nursing home now because of polymyositis. She has had this disease for about 15 years. We believe it started with her taking Lipitor.
“She used to be able to walk 2-3 miles per day. All of a sudden she started falling down. It got worse and worse. She went from being on a cane, to using a walker to a wheelchair to now…completely bed-ridden in a nursing home. This all happened within 15 years.
“For some people statins may work without complications. For the 10-20% of people they harm, it’s just not worth it in my opinion. My doctor prescribed a statin to me due to my cholesterol being a point or two over the norm. Well, I refused to take it!
“Seeing my sister just cry and cry because she cannot do anything for herself is heartbreaking. She is only 66 and has been in a nursing home for three years. She needs help to turn over or get out of bed. I wish there were a way to reverse her polymyositis and muscle atrophy.”
Rhabdomyolysis and myositis Are Serious Statin Side Effects!
Because tens of millions of people are taking statins, rhabdo and myositis are no longer rare as hens teeth. Doctors are beginning to acknowledge that statins can cause “necrotizing autoimmune myopathies” (NAM). That’s doctorspeak for damage and death to muscle tissue caused by inflammation triggered by the immune system.
The condition was originally called IMNM (statin-induced immune-mediated necrotizing myopathy). It has also been labeled statin-induced necrotizing autoimmune myopathy (SINAM). There are case reports in the medical literature (Case Reports in Medicine, June 25, 2019; Cureus, July 10, 2021). But this is something that has been minimized.
We wish that more physicians were aware of this debilitating statin reaction. The authors of the most recent paper conclude:
“Physicians should note that SINAM can occur after a few months to several years of statin use. This disease can be rapidly debilitating and progress even after discontinuation of statins, and treatment requires immunosuppressants, including steroids and steroid-sparing agents.”
More Information About Statins and Muscle Damage:
Many, if not most, people can take statins without experiencing any side effects. That’s a good thing. But some people experience serious adverse reactions. They should not be ignored. At the first symptoms of myositis or rhabdo, patients should alert their health professionals.
Read more about the difference between myopathy, myalgia and myositis at this link. You will find out about statins and polymyositis, statins and inclusion body myositis and statins and dermatomyositis. The link will describe symptoms to be alert for.
You can learn more about other serious statin side effects in our book, Top Screwups. It is available at your local library or online in our bookstore. It provides strategies for preventing serious drug-induced adverse reactions.
Please share your own story in the comment section below.